Publication

Disturbed development of the enteric nervous system after in utero exposure of selective serotonin re-uptake inhibitors and tricyclic antidepressants. Part 2: Testing the hypotheses

Nijenhuis, C. M., ter Horst, P. G. J., van Rein, N., Wilffert, B. & de Jong-van den Berg, L. T. W., Jan-2012, In : British Journal of Clinical Pharmacology. 73, 1, p. 126-134 9 p.

Research output: Contribution to journalArticleAcademicpeer-review

  • Cynthia M. Nijenhuis
  • Peter G. J. ter Horst
  • Nienke van Rein
  • Bob Wilffert
  • Lolkje T. W. de Jong-van den Berg

AIMS

Antidepressant use has increased in the last decade. Several studies have suggested a possible association between maternal antidepressant use and teratogenic effects.

METHODS

The pharmacy prescription database IADB.nl was used for a cohort study in which laxative and antidiarrhoeal medication use in children after in utero exposure to antidepressants (TCA, SSRI, fluoxetine or paroxetine exposed) was compared with no antidepressant exposure. Laxatives and antidiarrhoeal medication use were applied as a proxy for constipation and diarrhoea respectively, which may be associated with disturbed enteric nervous system (ENS) development.

RESULTS

Children exposed in utero to SSRIs (mainly fluoxetine and paroxetine) in the second and third trimester or to TCAs in the first trimester, more often received laxatives. Combined exposure to TCAs and SSRIs in pregnancy was associated with a 10-fold increase in laxative use. In utero exposure to SSRIs is not associated with antidiarrhoeal medication use compared with non-exposed children. In contrast, antidiarrhoeal medication use was significantly higher in children exposed to TCAs anytime in pregnancy.

CONCLUSIONS

The increased laxative use after second and third trimester exposure to SSRIs might be explained through the inhibitory effect of the serotonin re-uptake transporter (SERT) and because of selectivity for the 5-HT2B receptor which affects the ENS. TCA exposure during the first trimester leads to increased laxative use probably through inhibition of the norepinephrine transporter (NET). Exposure of TCAs anytime in pregnancy leads to increase diarrhoeal use possibly through down-regulation of alpha(2)-adrenoceptors or up-regulation of the pore forming alpha(1c) subunit.

Original languageEnglish
Pages (from-to)126-134
Number of pages9
JournalBritish Journal of Clinical Pharmacology
Volume73
Issue number1
Publication statusPublished - Jan-2012

    Keywords

  • cohort study, enteric nervous system, norepinephrine transporter, selective serotonin re-uptake inhibitor, serotonin re-uptake transporter, tricyclic antidepressants, BIRTH-DEFECTS, CONGENITAL-MALFORMATIONS, EARLY-PREGNANCY, DRUG EXPOSURE, SAFETY, FLUOXETINE, RECEPTORS, RISK, METAANALYSIS, MULTICENTER

View graph of relations

Download statistics

No data available

ID: 5457385